Colorado, 2004

Damaging Winds in Colorado, July 21, 2004

July 21, 2004 · NWS BOU · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT WED JUL 21 2004

.SHORT TERM DISCUSSION...SCATTERED CONVECTION OVER MOUNTAINS AND
FOOTHILLS BEGINNING TO PUSH ONTO PLAINS.  ONE BAND OF SHOWERS AND
THUNDERSTORMS ALONG NORTHERN WELD COUNTY HANGING TOGETHER AS IT
MOVES INTO LOGAN COUNTY.  STEERING WINDS HAVE INCREASED THIS
MORNING...SO STORMS ARE MOVING NICELY.  PRECIPITABLE WATER VALUES
ARE AVERAGE AROUND EIGHT TENTHS OF AN INCH...MUCH LESS THAN PREVIOUS
DAYS. SO NOT TOO CONCERNED ABOUT FLOODING PROBLEMS TODAY.  SOUNDINGS
SHOW SOME SLIGHT COOLING AS WELL AS A BIT BETTER SHEAR PROFILE.
CAPES FROM LAPS SHOWING VALUES REACHING 3000 J/KG ACROSS SOUTHERN
LOGAN AND PHILLIPS COUNTIES.  A FEW STORMS COULD PRODUCE SOME
MARGINAL SEVERE HAIL IN THIS AREA.  WOULD EXPECT MOST OF THE
ACTIVITY TO DIMINISH BY MIDNIGHT AS FORECAST SOUNDINGS SHOW MINIMAL
INSTABILITY.  STILL...DIV-Q PROGS SHOW SOME WEAK LIFT OVERNIGHT
WHICH MAY BE ENOUGH TO KEEP A FEW SHOWERS PERSISTING INTO THE
MORNING HOURS.  FOR TOMORROW...CHANGES IN STORE BY AFTERNOON.  UPPER
HIGH SLIDES TO THE SOUTHWEST AS VIGOROUS UPPER TROUGH MOVES ACROSS
THE UPPER MIDWEST.  THIS WILL ALLOW FOR A SIGNIFICANT COLD FRONT TO
MOVE INTO THE EASTERN PLAINS.  LATEST ETA12 SUGGESTS FROPA AROUND
18Z...A BIT SLOWER THAN PREVIOUS MODEL RUNS.  FROPA COULD VERY WELL
BE EARLIER IF MORNING CONVECTION IS IN VICINITY.  WITH LACK OF ANY
UPPER SUPPORT...WILL LEAN TOWARD THE SLOWER MOVEMENT.  AT ANY
RATE... FAIRLY DEEP UPSLOPE DEVELOPS BEHIND FRONT...REACHING 700 MB
BY LATE AFTERNOON.  AIRMASS BECOMES SATURATED WITH PRECIPITABLE
WATER VALUES JUMP TO 1.25 INCHES.  FORECAST SOUNDINGS FROM 18Z ETA40
SHOWING CAPES REACHING 2200 J/KG.  LIKELY POPS LOOK GOOD FOR
FOOTHILLS AND ADJACENT PLAINS DURING AFTERNOON AS UPSLOPE DEEPENS.
700 MB TEMPS COOL ABOUT 6 DEGREES CELSIUS...SO THERE MAY BE SOME
SMALL HAIL WITH THE STORMS.  HOWEVER...AS NOTED BY THE MIDSHIFT
FORECASTER...BIGGEST CONCERN WILL BE HYDRO.  LATEST SOUNDINGS NOW
SHOW STEERING WINDS COULD BE A PROBLEM...SHOWING AN EASTERLY
MOVEMENT.  IF MODELS ARE CORRECT...THIS POSES A BIG CONCERN FOR
FOOTHILLS AND ADJACENT PLAINS.  NOT ENOUGH CONFIDENCE AT THIS TIME
TO HOIST A HILIGHT...BUT BEARS WATCHING.  ELSEWHERE...UPSLOPE LESS
OF A FACTOR SO POPS WONT BE AS HIGH.  HIGHS THURSDAY WILL
DEFINITELY BE COOLER...PERHAPS 10 TO 15 DEGREES FROM TODAYS
READINGS.  IF FROPA IS FASTER THAN EXPECTED...HIGHS ACROSS PLAINS
MAY STUGGLE TO REACH MID 70S.  WILL TWEAK TEMPERATURE GRIDS DOWNWARD
A FEW DEGREES FOR NOW.

LONG TERM DISCUSSION...UNSEASONABLY COOL AND MOIST ANTICYCLONIC
UPSLOPE FLOW WILL REMAIN IN PLACE ACCORDING TO BOTH ETA AND GFS
RIGHT THROUGH SATURDAY AND POSSIBLY INTO SUNDAY...ALTHOUGH BOUNDARY
LAYER WINDS ON THE PLAINS TAKE ON A MORE SOUTHERLY COMPONENT SUNDAY
WITH THE 1024 MB SFC HIGH SLIDING SEWRD ACRS KANSAS DURING THE DAY.
MODELS ARE STILL CRANKING OUT A RESPECTABLE AMOUNT OF PRECIPITATION
BOTH THURSDAY EVENING AND LATE FRIDAY. INITIALLY THE FRONT RANGE AND
ADJACENT PLAINS WILL BE UNDER THE GUN WHERE 6 HOURLY PRECIP AMOUNTS
FORECAST TO BE AROUND 0.50-0.75 INCH WITH DEEP 15-25 KTS OF
EASTERLY/UPSLOPE FLOW WITH FLOW ALOFT TRANSITIONS TO A NWLY
COMPONENT DURING THE PERIOD. COMBINATION OF COOLING ALOFT...MODEST
MID-LEVEL QUASI-GEOSTROPHIC DIVERGENCE AND SFC-500 MB UPSLOPE FLOW
ENOUGH TO GENERATE LOCALLY HEAVY RAINFALL UP AGAINST THE FOOTHILLS
EVEN WITH 15-25KT W/NWLY TRANSPORT WINDS. TEMPERATURES SFC AND ALOFT
SHOULD CONTINUE TO SLIDE DOWNWARD OVERNIGHT AND TO A LESSER DEGREE
DURING THE DAY FRIDAY.  MOS TEMP GUIDANCE INDICATING MAX TEMPS
FRIDAY ONLY IN THE MID/UPPER 60S ON THE PLAINS AS A RULE. REALLY
CAN/T ARGUE WITH THIS...ESPLY WITH ALL THE CLOUD COVER ANTICIPATED.
WILL REMOVE MENTION OF HEAVY RAIN FRIDAY BUT WILL KEEP HIGH
SCATTERED POPS ON THE PLAINS. ETA AND GFS STILL INDICATING UPWARDS
OF AN INCH OR SO OF PRECIPITATION FARTHER OUT ACROSS THE NERN PLAINS
FRIDAY AFTERNOON AND EVENING. SMALL DEWPOINT SPREADS ON THE PLAINS
WILL ALSO WARRANT MENTIONING AREAS OF FOG OVERNIGHT.

SATURDAY AND SUNDAY...MODELS STILL KEEPING AIRMASS EAST OF THE MTNS
UNSEASONABLY COOL AND MOIST...SO WILL BE SLOW TO WARM THINGS AND
WILL KEEP SCATTERED PRECIP CHANCES THROUGH THE WEEKEND.  MONDAY AND
BEYOND...SOME QUESTION AS TO HOW MUCH WARMING AND DRYING WE/LL SEE.
MOS GUIDANCE INDICATING A SLOW WARMUP WITH POPS FLUCTUATING FROM DAY
TO DAY. WILL MAKE ONLY MINOR ADJUSTMENTS TO THE ZONES OUT BEYOND
SUNDAY AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/MRB
Hazardous weather outlook, Jul 21, 9:54 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUL 21 2004

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON...THEN OVER THE PLAINS OF NORTHEAST
COLORADO LATE THIS AFTERNOON INTO THE EVENING HOURS.  SOME OF THE
STORMS COULD PRODUCE LOCALLY HEAVY RAIN IN A FEW LOCATIONS. WITH
WEAK WINDS ALOFT AND RATHER WARM MID LEVEL TEMPERATURES THE THREAT
OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSEASONABLY COOL AND MOIST UPSLOPE CONDITIONS WILL DEVELOP EAST OF
THE MOUNTAINS ON THURSDAY FOLLOWING PASSAGE OF A STRONG CANADIAN
COLD FRONT IN THE AFTERNOON. THIS DEEP LAYER OF MOISTURE AND THE
LIFT PROVIDED BY THE COLD FRONT AND UPSLOPE FLOW SHOULD HELP SPAWN
SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. THESE STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL AND HAIL...ESPECIALLY IN AND
CLOSE TO THE FRONT RANGE.

ON FRIDAY A CONTINUATION OF MOIST UPSLOPE FLOW SHOULD KEEP DAYTIME
TEMPERATURES WELL BELOW NORMAL...NOTABLY IN AREAS EAST OF THE
CONTINENTAL DIVIDE. BECAUSE OF THE UNSEASONABLY COOL AIR AND HEAVY
CLOUD COVER EXPECTED ON FRIDAY...THUNDERSTORM ACTIVITY SHOULD BE
KEPT TO A MINIMUM. SATURDAY THROUGH TUESDAY...THE NORMAL ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS SHOULD RETURN AS TEMPERATURES
RETURN TO NEAR NORMAL BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/BAKER

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 21, 6:54 PM MST
Where
Washington County, 3 mi NW of Lindon
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -103.433

Thunderstorm Wind, Washington

When
July 21, 7:20 PM MST
Where
Washington County, 8 mi S of Anton
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.633, -103.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417011, 5417083.